Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 82, NWS Lake Charles, LA

April 17, 2009Hardin County, Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 17, 2009, 3:32 PM CDT for Hardin County, Jasper County, Tyler County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2009, 3:32 PM CDT (20:32 UTC)
Expired
Apr 17, 2009, 4:30 PM CDT
In force
58 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Hardin County, TX, Jasper County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 109 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 10:24 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 172032
SVRLCH
TXC199-241-457-172130-
/O.NEW.KLCH.SV.W.0082.090417T2032Z-090417T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
332 PM CDT FRI APR 17 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDIN COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WILDWOOD...SILSBEE...SARATOGA...
  LUMBERTON...KOUNTZE...
  SOUTHEASTERN JASPER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...KIRBYVILLE...EVADALE...BUNA...
  SOUTHEASTERN TYLER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITY OF FRED...

* UNTIL 430 PM CDT

* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SARATOGA...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUMBERTON AND SILSBEE BY 340 PM CDT...
  EVADALE BY 350 PM CDT...
  9 MILES SOUTH OF BUNA BY 355 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON
FOR SOUTHEAST TEXAS.

&&

LAT...LON 3050 9455 3051 9455 3074 9387 3024 9390
      3024 9410 3023 9411 3019 9453 3049 9462
TIME...MOT...LOC 2032Z 266DEG 42KT 3029 9429

$$

LANDRENEAU/GRIFFIN
1 follow-up statement
000 
WWUS54 KLCH 172056
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
356 PM CDT FRI APR 17 2009

TXC199-241-457-172130-
/O.CON.KLCH.SV.W.0082.000000T0000Z-090417T2130Z/
JASPER TX-TYLER TX-HARDIN TX-
356 PM CDT FRI APR 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR HARDIN...SOUTHEASTERN TYLER AND SOUTHEASTERN JASPER COUNTIES...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EVADALE...MOVING EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GIST BY 400 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON
FOR SOUTHEAST TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1000 PM CDT FRIDAY EVENING FOR SOUTHEAST TEXAS.

&&

LAT...LON 3050 9455 3051 9455 3074 9387 3024 9390
      3024 9410 3023 9411 3019 9453 3049 9462
TIME...MOT...LOC 2055Z 266DEG 42KT 3031 9398

$$

LANDRENEAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 1:36 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 17, 1:36 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
136 PM CDT FRI APR 17 2009

.AVIATION...
SCT TSRA BEGINNING TO DEVELOP OVER C LA NEAR ARA TERMINAL AT THE
MOMENT...OTHERWISE NO PRECIP YET ACROSS BPT/LCH/LFT/ARA TERMINALS.
THIS WILL CHANGE SHORTLY AS SCT TSRA IS EXPECTED TO DEVELOP THIS
AFTERNOON AHEAD OF THE MAIN AREA OF TSRA OVER C TX AT THE MOMENT.
EXPECT THIS AREA...OR  TO SLOWLY MIGRATE E THIS AFTERNOON AND
EVENING. TEMPO TSRA WITH MVFR CEILINGS FOR ALL SITES THIS AFTERNOON
AND EARLY EVENING FOR THE ABOVE MENTIONED. FOR SAT MORNING...STARTED
PREDOMINATE TSRA AND MVFR CEILINGS FROM 15Z ONWARD FOR EXPECTED
LARGE TSRA COMPLEX EXPECTED TO DEVELOP.

&&

.PREV DISCUSSION... /ISSUED 700 AM CDT FRI APR 17 2009/

AVIATION...
A STRONG STORM SYSTEM WILL BEGIN AFFECTING THE AREA TODAY. LOW
PRESSURE OVER WESTERN TEXAS WILL DEEPEN OVER THE NEXT 24 HOURS
PRODUCING STRONG SOUTHEASTERLY WINDS ACROSS THE AREA. WINDS ARE
EXPECTED TO INCREASE TO 15-20 KNOTS WITH GUSTS TO 25-30 KNOTS
DURING THE MORNING. MVFR CIGS ARE ALREADY NOTED AT KLCH AND KBPT
AND ARE EXPECTED TO DEVELOP AT THE REMAINING TAF SITES BETWEEN
15-18Z. BY THIS AFTERNOON...SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP AS A DISTURBANCE MOVES OVER THE AREA. WENT WITH TEMPOS
EARLY THIS AFTERNOON FOR KBPT AND KLCH WHERE IT LOOKS LIKE BEST
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE AS CONVECTION
SPREADS IN FROM THE SOUTHWEST...TAPERING TO PROB30S FOR LATE
AFTERNOON AT ALL TAF SITES. THINGS SHOULD SETTLE DOWN SOME
OVERNIGHT BEFORE ANOTHER ROUND AGAIN SATURDAY...WITH WINDS
EXPECTED TO REMAIN AROUND 10-15 KNOTS. 24

PREV DISCUSSION... /ISSUED 441 AM CDT FRI APR 17 2009/

SYNOPSIS...

HIGH PRESSURE CONTINUES TO BREAK DOWN ACROSS THE WESTERN GULF COAST
STATES...PERMITTING A GULF OF MEXICO WARM FRONT TO SWING NORTHWARD
.ADVANCING THROUGH SOUTHEAST TEXAS/SOUTHWEST LOUISIANA BY FRIDAY
AFTERNOON.

FURTHER-UP...A CUT-OFF LOW CONTINUES TO WOBBLE ACROSS THE 4-CORNERS
REGION OF THE GREAT BASIN. THIS HIGHLY BAROCLINIC SYSTEM IS FORECAST
TO MOVE EAST...REACHING MISSOURI ON SUNDAY.

A FEW SPOKES OF ENERGY (OR SHORTWAVES) ARE ROTATING AROUND THE
CUT-OFF LOW. ONE WAVETRAIN TRACK FOR THE ROTATING SHORTWAVES IS
LOCATED ALONG A SOUTH CENTRAL TEXAS TO NORTHWEST LOUISIANA LINE.
THIS TRACK WILL MOVE EAST IN TANDEM WITH THE CUT-OFF LOW.

DISCUSSION...

FOR TODAY...WARM FRONTAL RAIN WITH A FEW EMBEDDED THUNDERSTORMS
WILL GIVE WAY TO NUMEROUS SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON...AS UNSTABLE POST WARM-FRONTAL AIR IS LIFTED BY PASSING
SHORTWAVES ALOFT. HEAVY RAIN IS LIKELY ACROSS SOUTHEAST TEXAS AND
SOUTHWEST LOUISIANA. SEVERE STORMS ARE ALSO POSSIBLE.

CLOUD COVER...FRESH WINDS...AND RAIN SHOULD HOLD THE AFTERNOON
TEMPERATURES IN THE LOWER TO MID 70S.

FOR TONIGHT...BAY-OF-CAMPECHE AIR WILL CONTINUE TO STREAM IN...
FUELING ONGOING SHOWERS AND THUNDERSTORMS. VERY HEAVY RAIN IS
POSSIBLE WITH THE APPROACH OF THE AFOREMENTIONED WAVETRAIN TRACK...
AN ITS ASSOCIATED LIFT.

FOR SATURDAY AND SATURDAY NIGHT...THE WAVETRAIN TRACK WILL BE
TRANSLATING ACROSS SOUTHEAST TEXAS AND LOUISIANA. THE HEAVIEST RAIN
IS ANTICIPATED IN THIS TIME PERIOD. BELIEVE THAT BASIN-AVERAGED
AMOUNTS WILL BE RUNNING FROM 2 TO 3 INCHES...WITH SPOT AMOUNTS FROM
4 TO 7 INCHES. LOCALIZED FLOODING IS POSSIBLE.

WILL HOLD OFF ISSUING A FLASH FLOOD WATCH FOR NOW. WOULD LIKE TO SEE
A BETTER AGREEMENT BETWEEN THE HPC QPF (QUANTITATIVE PRECIPITATION
FIELDS) AND THE GFS QPF.

BY SUNDAY...THE SHOWERS AND THUNDERSTORMS WILL BE COMING TO AN END
ON SUNDAY WITH PASSAGE OF A COLD FRONT.

MARINE...

FRESH EASTERLY WINDS WILL TURN MORE OUT OF THE SOUTHEAST WITH THE
PASSAGE OF AFOREMENTIONED WARM FRONT. A SMALL CRAFT ADVISORY WILL
REMAIN IN EFFECT THROUGH SATURDAY.

ALSO...THE ACTUAL TIDES WILL BE ON THE INCREASE...RUNNING ABOUT A
FOOT ABOVE THE PREDICTED TIDES THROUGH SATURDAY.

HYDROLOGY...
MINOR FLOODING IS FORECASTED FOR A FEW LOCATIONS ON THE CALCASIEU
RIVER THAT ARE INFLUENCED BY THE TIDES.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  68  77  65  81  57 /  70  70  90  10  10
KBPT  68  77  66  83  58 /  80  70  90  10  10
KAEX  63  74  63  77  52 /  70  70  90  10  10
KLFT  63  76  66  77  58 /  70  70  90  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: CALCASIEU...CAMERON...VERMILION.

TX...LAKE WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: JEFFERSON...ORANGE.

GM...SMALL CRAFT ADVISORY UNTIL 2 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Apr 17, 5:10 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
510 AM CDT FRI APR 17 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-181100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
510 AM CDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
AFTERNOON. RAIN WILL BE HEAVY AT TIMES.

SEVERE STORMS AND LOCALIZED FLOODING ARE POSSIBLE TONIGHT...
ESPECIALLY ACROSS SOUTHEAST TEXAS.

OTHERWISE...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL
WATERS. A LAKE WIND ADVISORY IS IN EFFECT FOR COASTAL COUNTIES AND PARISHES
BETWEEN JEFFERSON AND VERMILION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY ON SATURDAY AND SATURDAY NIGHT.

BASIN-AVERAGED RAINFALL AMOUNTS WILL BE RUNNING FROM 2 TO 3 INCHES
...WITH SPOT RAINFALL AMOUNTS FROM 4 TO 7 INCHES. LOCALIZED
FLOODING IS POSSIBLE. ALSO...SOME STORMS MAY REACH SEVERE LIMITS.

RAINS WILL BE ENDING ON SUNDAY WITH PASSAGE OF COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM FRIDAY NIGHT THROUGH
SATURDAY NIGHT.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 2:51 AM CDTLake Wind AdvisoryLCH17 hr
Apr 17, 3:21 PM CDTFlash Flood WatchLCHHardin, Tyler33 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.